Alert archive / Georgia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Tallahassee, FL

August 13, 1999Brooks County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 13, 1999, 7:45 PM EDT for Brooks County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 1999, 7:45 PM EDT (23:45 UTC)
Expired
Aug 13, 1999, 8:20 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Brooks County, GA

The radar

The Moody AFB radar (KVAX), 55 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:00 PM EDTThunderstorm WindCountywide, GABrooks County 911 dispatcher reported several downed trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 132344 RRA
SVRTLH
GAC027-140020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 PM EDT FRI AUG 13 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKS COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 820 PM EDT

* AT 744 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES NORTH OF QUITMAN OR 5 MILES WEST OF
  MORVEN... MOVING SOUTH AT 10 MPH. QUITMAN IS IN THE PATH OF THIS
  STORM.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:55 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 1:55 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
155 PM EDT FRI AUG 13 1999

12 UTC MODEL RUNS IN GOOD AGREEMENT THIS FORECAST PERIOD. THEY
FORECAST A SHORTWAVE (AND ASSOCIATED COLD FRONT) TO MOVE INTO THE
CWA ON SATURDAY...AND THEN QUICKLY EXIT TO THE NORTHEAST...LEAVING A
WEAK FRONT TO DIE ACROSS THE CWA THROUGH MONDAY. THERE ARE TWO
FORECAST PROBLEMS THIS PERIOD...POPS AND HEAT ADVISORIES.

IT HAS TAKEN AWHILE...BUT SCATTERED CONVECTION IS BREAKING OUT NEAR
THE OUTER EDGES OF OUR CWA. WITH SUCH HIGH CAPES...EXPECT ALMOST
HALF THE AREA TO RECEIVE RAIN...WITH A FEW BEING SEVERE (LIKE
YESTERDAY). ON SATURDAY THE SURFACE-700MB FLOW WILL BE WEAKER THAN
TODAY...THUS ALLOWING FOR A BETTER SEA BREEZE. ALSO...THERE SHOULD
BE GOOD MOISTURE FLUX CONVERGENCE AHEAD OF THE APPROACHING COLD
FRONT. WITH THIS REASONING...I WILL GO LIKELY POPS ACROSS THE
BOARD...WHICH IS QUITE A DEVIATION FROM MOS (ESPECIALLY FWC
GUIDANCE). I WILL ALSO LEAVE OUT THE TYPICAL AFTERNOON POPS WORDING
DUE TO THE UNCERTAINTY OF ANY PRE-FRONTAL ACTIVITY. AS FOR
SUNDAY...THE MODELS ARE IN GOOD AGREEMENT IN BRINGING MID-LEVEL DRY
AIR BACK INTO THE WESTERN CWA AS THE 500MB HIGH RAPIDLY REBUILDS
OVER TX. AT THIS POINT ITS TOO CLOSE A CALL AS TO WHETHER THIS WILL
INHIBIT CONVECTION AS MUCH AS FWC IS PREDICTING. WILL GO CHANCE
POPS...WITH HIGHER CHANCES EAST AND LOWER CHANCE NORTH AND WEST.

ALTHOUGH FWC/FAN GUIDANCE FORECASTS HEAT ADVISORY CRITERIA
TOMORROW...WILL LET MID SHIFT DECIDE WHETHER TO REISSUE TOMORROW. AM
CONCERNED THAT APPROACHING FRONT WILL SPAWN ENOUGH CONVECTION (AND
MID-HIGH CLOUDS) TO INHIBIT SOLAR INSOLATION. WILL UNDERCUT GUIDANCE
A LITTLE ON TEMPS AND JUST HIGHLIGHT HEAT INDICES IN THE BODY.
THANKS BHM/ATL/MIA FOR COORDINATION.

PRELIM NUMBERS:

TLH 76 95 74 94 73 262
PFN 78 92 75 92 75 262
DHN 76 95 72 96 72 262
ABY 76 95 73 93 72 262
VLD 76 95 73 95 73 262

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:21 PM EDTSevere Thunderstorm WarningTAELee29 min
Aug 13, 5:21 PM EDTSevere Thunderstorm WarningTAECalhoun29 min
Aug 13, 5:42 PM EDTSevere Thunderstorm WarningTAETerrell33 min
Aug 13, 6:18 PM EDTSevere Thunderstorm WarningTAEEarly, Miller42 min
Aug 13, 6:33 PM EDTSevere Thunderstorm WarningTAEColquitt47 min
Aug 13, 6:40 PM EDTSevere Thunderstorm WarningTAEGrady40 min
Aug 13, 7:15 PM EDTSevere Thunderstorm WarningTAEThomas30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.